Colorado, 2008

Winter Storm in Colorado, January 5 to 7, 2008

January 5 to 7, 2008 · NWS PUB · 7 events in 7 counties and zones

Significant snow occurred with a long lasting system that impacted parts of the high country and southern I-25 corridor. and Maysville in Chaffee County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Significant snow occurred with a long lasting system that impacted parts of the high country and southern I-25 corridor. Some of the higher reported snow amounts include 8 to 11 inches in La Veta and Cuchara in Huerfano County...Beulah and Rye in Pueblo County...Rosita in Custer County...and Maysville in Chaffee County. Near Buena Vista in Chaffee County...14 inches of snow was recorded. Near Monarch Pass in Chaffee County...28 inches of snow fell...and 49 inches was measured near the summit of Wolf Creek Pass in Mineral County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 5, 4:46 AM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 5, 4:46 AM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
446 AM MST SAT JAN 5 2008

.SHORT TERM...
(TODAY AND TONIGHT)

SHORT TERM CONCERNS REMAIN SNOW ACROSS THE CONTINENTAL DVD ALONG
WITH WIND AND TEMPERATURES ACROSS THE EASTERN MTS AND PLAINS.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
INCREASING SOUTHWEST FLOW ALOFT ACROSS THE STATE AS BROAD UPPER
TROUGH CONTINUES TO DIG ACROSS THE WEST COAST WITH DEEP MOISTURE
PLUME MOVING ACROSS THE GREAT BASIN AND INTO CENTRAL COLORADO ATTM.
AT THE SFC...LEE TROUGH CONTINUES TO DEEPEN ACROSS THE I-25 CORRIDOR
WITH REGIONAL RADARS INDICATING WIND SIGNATURES ACROSS THE EASTERN
MTS ATTM.

TODAY AND TONIGHT...NAM 00Z AND 06Z RUNS STILL INDICATING THE
POSSIBILITY OF STRONG MT WAVE DEVELOPMENT ACROSS THE EASTERN SLOPES
OF THE RAMPART RANGE WITH A MOUNTAIN TOP STABLE LAYER...GOOD
TEMPERATURE PROFILE AND WEAK REVERSE WIND SHEAR. RUC13 X-SECTIONS
ALSO INDICATING DECENT MT WAVE PROFILE AS WELL...AND WITH AF ACADEMY WIND
SENSORS AND A SPOTTER INDICATING GUSTS BETWEEN 55-65 MPH WEST OF
I-25...WILL GO AHEAD AND ISSUE A HIGH WIND WARNING FOR THE LOWER
EAST SLOPES OF THE RAMPART RANGE THROUGH 18Z. HAVE NOT ISSUED FOR
TELLER COUNTY OR THE REST OF THE SOUTHEAST MTS WITH HIGHER
CRITERIA...THOUGH STILL EXPECTING WESTERLY WINDS OF 20-35 MPH WITH
GUSTS TO BETWEEN 55 AND 65 MPH THROUGH THE DAY. SHOULD SEE GUSTY
WINDS OF 15 TO 35 MPH CONTINUING TO MIX DOWN ACROSS THE REST OF THE
EASTERN PLAINS OWNING TO ANOTHER DAY OF WELL ABOVE SEASONAL
TEMPERATURES...THOUGH WILL BE TEMPERED BY INCREASING CLOUDS.
COULD SEE A FEW SHOWERS ACROSS THE EASTERN MTS TONIGHT THOUGH WITH
DOWNSLOPE FLOW NOT EXPECTING MUCH ACROSS THE REST OF THE PLAINS.

HAVE NOT CHANGED MUCH WITH CURRENT WINTER STORM WARNINGS ACROSS THE
SW AND CENTRAL MTS...AS MODELS REMAIN IN GOOD AGREEMENT WITH DEEP
AND MOIST WEST TO SOUTHWEST FLOW PERSISTING THROUGH THE PERIOD.
SHOULD CONTINUE TO SNOW..HEAVY AT TIMES ACROSS THE SAN JUAN MTS INTO
TONIGHT. ACROSS THE CENTRAL MTS...LIGHT TO MODERATE SNOW LOOKS TO
CONTINUE THROUGH THE DAY...AND INCREASES TONIGHT AS FLOW BECOMES
MORE WESTERLY ALONG WITH INCREASING LAPSE RATES. CURRENT SNOW GRIDS
REMAIN ON TARGET WITH BETWEEN 10 AND 20 INCHES EXPECTED THROUGH
TONIGHT...ALONG WITH WESTERLY WINDS OF 25 TO 45 MPH MAKING FOR VERY
HAZARDOUS TRAVEL ACROSS THE MTS. -MW

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...SNOW MACHINE CONTINUES FOR CONTINENTAL DIVIDE THROUGH  MONDAY...

WEST TO SOUTHWEST FLOW ALOFT WILL CONTINUE AS UPPER TROF
APPROACHES FROM THE WEST WITH OCCASIONAL HEAVY SNOW AND BLOWING
SNOW ALONG DIVIDE LIKELY THROUGH MONDAY. TROF AT 700MB OVERHEAD
ON MONDAY THEN SHIFTING EAST TUESDAY. SHOULD SEE A LULL IN THE
SNOW ACTIVITY BEHIND THE 700MB TROF. SURFACE LOW DEVELOPS OVER
EASTERN COLO OR WRN KS WITH SURFACE COLD FRONT PUSHING ACROSS THE
EASTERN PLAINS MONDAY. SOME LIGHT PRECIP OVER EASTERN PLAINS
ASSOCIATED WITH BOUNDARY BUT LOOKS LIKE A PRETTY QUICK SHOT AS
MID/UPPER LOW MOVE INTO CENTRAL PLAINS. NEXT SYSTEM RIPPLES ACROSS
AT MIDWEEK FOLLOWED BY ANOTHER ONE AT THE END OF THE WEEK. BEST
CHANCE FOR SNOW ALONG CONTINENTAL DIVIDE WITH NOT MUCH MOISTURE
AVAILABLE WHEN SYSTEMS TRACK OVER EASTERN PLAINS. ECMWF IS A
LITTLE MORE AGGRESSIVE WITH THE MID WEEK SYSTEM BUT SEEMS TO HAVE A
BETTER HANDLE ON THE QPF ESPECIALLY OVER THE EASTERN PLAINS. USED
ECMWF TIMING AND AREAL COVERAGE FOR POPS MONDAY NIGHT-EARLY
TUESDAY THEN KEPT WITH EARLIER FORECAST FOR THE REST OF THE WEEK.
LEFT TEMP AND DEW POINT FORECASTS ALONE. -FORTUNE-

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE FOR TAF SITES
TONIGHT...WITH SNOW SHOWERS ALONG AND WEST OF THE CONTDVD. LLWS
WILL CONTINUE FOR THE COS AREA THROUGH THE LATE MORNING WHEN
WESTERLY WINDS WILL MIX DOWN TO THE SFC.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR COZ084-085.

WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR COZ058-060-066-
068.

&&

23/21
Hazardous weather outlook, Jan 5, 7:15 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
715 AM MST SAT JAN 5 2008

COZ058>089-093>099-061415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
715 AM MST SAT JAN 5 2008

...HAZARDOUS WINTER WEATHER WILL CONTINUE OVER MOUNTAIN AREAS
THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW AND BLOWING SNOW WILL CONTINUE TO INCREASE IN COVERAGE
AND INTENSITY ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS ALONG THE
CONTINENTAL DIVIDE TODAY. SNOW...HEAVY AT TIMES...IS EXPECTED TO
CONTINUE INTO EARLY MONDAY ACROSS THE CONTINENTAL DIVIDE. THE
SNOWFALL WILL BE  ACCOMPANIED BY STRONG WESTERLY WINDS OF 20 TO 40
MPH AND  OCCASIONALLY GUSTING TO NEAR 60 MPH...WHICH WILL PRODUCE
WHITEOUT CONDITIONS AND DANGEROUS DRIVING CONDITIONS ACROSS THE HIGH
MOUNTAIN PASSES.

WEST WINDS OF 25 TO 40 MPH WITH OCCASIONAL GUSTS TO AROUND 60 MPH
CAN BE EXPECTED ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS WEST
OF INTERSTATE 25 THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HAZARDOUS WINTER WEATHER WILL CONTINUE ALONG THE CONTINENTAL
DIVIDE THROUGH MONDAY WITH PERIODS OF HEAVY SNOWFALL AND PERIODS
OF BLOWING AND DRIFTING SNOW THAT WILL CAUSE WHITEOUT CONDITIONS.
TRAVEL OVER MOUNTAINS PASSES ALONG THE CONTINENTAL DIVIDE WILL BE
DANGEROUS. THE THREE DAY STORM TOTAL SNOW ACCUMULATIONS WILL BE FROM 1
TO 4 FEET GENERALLY AT AND ABOVE 10000 FEET ACROSS THE EASTERN SAN
JUAN... LA GARITA AND SAWATCH MOUNTAINS AS WELL AS WEST SLOPE OF
THE MOSQUITO MOUNTAIN RANGE IN LAKE COUNTY.

A SECOND WEATHER SYSTEM WILL MOVE ACROSS COLORADO ON WEDNESDAY AND
THURSDAY FOLLOWED BY A THIRD SYSTEM ON SATURDAY. THESE NEXT
SYSTEMS WILL NOT BE AS STRONG BUT MAY STILL PRODUCE SIGNIFICANT
SNOWFALL AND HAZARDOUS WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS THROUGH TONIGHT.

In the hours before

Local storm report, Jan 5, 6:44 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
644 AM MST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     NON-TSTM WND GST MONUMENT                39.10N 104.88W
01/05/2008  M62 MPH          EL PASO            CO   TRAINED SPOTTER

            AVERAGE SUSTAINED WIND OF 35 TO 55 MPH.

0623 AM     NON-TSTM WND GST 4 SE MONUMENT           39.06N 104.83W
01/05/2008  M67 MPH          EL PASO            CO   TRAINED SPOTTER

0623 AM     NON-TSTM WND GST 1 ESE MONUMENT          39.09N 104.86W
01/05/2008  M75 MPH          EL PASO            CO   LAW ENFORCEMENT

            SUSTAINED WIND OF 35 MPH.

&&

JCERU
Local storm report, Jan 5, 7:31 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
731 AM MST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     NON-TSTM WND GST 5 NNE ROSITA            38.16N 105.28W
01/05/2008  M73 MPH          CUSTER             CO   TRAINED SPOTTER

&&

JCERU
Local storm report, Jan 5, 8:01 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
801 AM MST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     NON-TSTM WND GST 5 NNE ROSITA            38.16N 105.28W
01/05/2008  M96 MPH          CUSTER             CO   TRAINED SPOTTER

            ALSO HAD A WIND GUST OF 85 MPH.

&&

JCERU
Local storm report, Jan 5, 8:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
805 AM MST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     NON-TSTM WND GST 4 WSW BLACK FOREST      39.00N 104.76W
01/05/2008  M58.00 MPH       EL PASO            CO   TRAINED SPOTTER

&&

JCERU
Local storm report, Jan 5, 8:14 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
814 AM MST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     NON-TSTM WND GST 1 ESE MONUMENT          39.09N 104.86W
01/05/2008  M79 MPH          EL PASO            CO   TRAINED SPOTTER

&&

JCERU
Local storm report, Jan 5, 8:31 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
831 AM MST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND GST LA VETA                 37.51N 105.01W
01/05/2008  M63.00 MPH       HUERFANO           CO   TRAINED SPOTTER

0829 AM     NON-TSTM WND GST 4 WSW BLACK FOREST      39.00N 104.76W
01/05/2008  M60.00 MPH       EL PASO            CO   TRAINED SPOTTER

&&

KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
January 5, 9:00 AM MST to January 7, 7:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
January 5, 9:00 AM MST to January 7, 7:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
January 5, 10:00 AM MST to January 7, 8:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
January 5, 11:00 AM MST to January 7, 8:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
January 7, 4:00 PM MST to 11:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
January 7, 4:00 PM MST to 11:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 7, 6:00 PM MST to 11:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76423, 76424, 76422, 76421, 76425, 76426, 76427.